×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Campho-Phenique Overdose

Last updated March 5, 2018

Campho-Phenique Overdose is the accidental or intentional intake of the compound in dosage higher than recommended values.


What is Campho-Phenique Overdose?

  • Campho-Phenique is branded product that is used in the treatment of cold sores. It can also provide relief from itch and pain. It is a combination product of camphor and carbolic acid (or phenol)
  • Campho-Phenique is an application that is only used for external purposes. The product is available in the form of over-the-counter topical creams and gels
  • Campho-Phenique Overdose is the accidental or intentional intake of the compound in dosage higher than recommended values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Campho-Phenique Overdose?

  • Campho-Phenique Overdose is caused by the ingestion of Campho-Phenique in dosage that is higher than recommended
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It contains the ingredients camphor and phenol; both having the potential of causing severe symptoms when overdosed

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Campho-Phenique Overdose?

The signs and symptoms of Campho-Phenique Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, respiratory system, and skin may be affected.

The signs and symptoms of Campho-Phenique Overdose may include

  • Burns in the mouth and throat, when swallowed in excess
  • Irritation of the skin and redness (with excess use of topical creams)
  • Yellowing of skin
  • Nausea and vomiting
  • Diarrhea
  • Feeling excessively thirsty
  • Breathing difficulties; rapid pulse
  • Decreased blood pressure (hypotension)
  • Urination difficulties (absence of urine output)
  • Anxiety and restlessness; feeling very excited
  • Stomach and abdominal pain
  • Spasms and stiff muscles; twitching of muscles (especially facial muscles)
  • Seizures: A rapid onset of seizures may occur (within a few minutes of excess ingestion)
  • Coma

How is First Aid administered for Campho-Phenique Overdose?

First Aid tips for Campho-Phenique Overdose:

  • If the individual with Campho-Phenique Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, strength and time of ingestion of the compound, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Gastric lavage for elimination of the compound from the stomach (irrigation using special solutions)
  • Medically manage symptoms, such as abnormal heart rate and seizures
  • Provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of compound in the body
  • Administer laxatives for elimination of the compound from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Campho-Phenique Overdose?

First aid for Campho-Phenique Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Campho-Phenique Overdose?

  • The prognosis of Campho-Phenique Overdose is dependent on the amount of compound consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms within 2 days, with appropriate medication and prompt medical support, the outcome can be good
  • In case of severe symptoms due to significant amounts of the substance being swallowed, the prognosis may be considerably worsened

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Campho-Phenique Overdose be Prevented?

Campho-Phenique Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with Campho-Phenique
  • Refrain from self-medication
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 2, 2017
Last updated: March 5, 2018